CSN Login
Members Online: 4

The most bothersome side effect of treatment . . .

Angela_K
Posts: 374
Joined: Jan 2011

When approaching the end of treatment, I was concerned about some of the reported side effects that I might face as the result of chemo and especially radiation. Painful sex, burned bottom, painful sex, vaginal stenosis, weak bones, painful sex. I really wasn't concerned about going into immediate menopause. "That I can handle," I thought.

Weeeeeeelll . . .immediate menopause has rocked my world beyond recognition. Confusion, lack of focus, severe insomnia, complete and total lack of sex drive, outbursts of extreme anger, fatigue in the afternoon, joint pain . . .and the list goes on. At first, I thought some of this 'crap' just might be a side effect of radiation and it was a matter of transitioning and accepting my 'new self.'

Well the symptoms have only intensified with time and this 'new self' is NOT acceptable. I started researching a bit more and had my first visit with my new GP who explained to me most of it is due to immediate menopause, which is far more challenging than aging naturally or having a partial hysterectomy. At that time we started exploring the idea of bio-identical hormone replacement. She contacted experts in the field throughout the country to make sure someone with my history and current condition is a viable candidate for success with this therapy. I researched on the internet for days. And have decided that the risks outweigh the benefits for me. We decided together to move forward and I begin the hormones, a very low dosage of estrogen and progesterone, today.

I wanted to share this just in case there are those who are living with these symptoms and find them unbearable. Not everyone is a good candidate for HT. But I have heard from many, many women that it improved their lives, not only a little, but a difference of night and day.

I will keep you posted as I move forward. I am looking forward to having some more of the old Angela back. And my husband is MORE than ready. When I told him that my doctor told me my vagina walls seemed to be tightening due to the radiation said, "I wouldn't mind having a shot at telling you the same damn thing!" :)

mp327's picture
mp327
Posts: 3075
Joined: Jan 2010

I'm glad you (and your husband) have not lost your sense of humor! I agree that many of the lingering side effects probably have more to do with the instant menopause than the treatment. I wish you luck with the HT and hope you'll let us know how things go!

sephie's picture
sephie
Posts: 543
Joined: Apr 2009

i was already thru with menapause for 7 years when i had my tx and all the side effects you are saying hit me after tx , not after menapause.. i never had hormone therapy but did not have bad hot flashes at all. then after tx i now have bouts of hot flashes but the pain in the booty is worse so ..i just put up with it. let me know how the hormones do for u. might try them after all this time but might not since i am on Reclast and it has a bunch of side effects too. too many darn meds. would like to simplify my routine instead of adding more stuff. i take a bld pressure med ( diagnosed at age 18), xalatan drops for eyes ( just started this) and now they want me to take a statin for elevated cholesterol. getting old is not great or perhaps it is because i am still here as opposed to being not here.(my lack of sex drive is also partly due to fear of pain from the pulling of the radiated anus which tears at the drop of a hat.) thx sephie

torrance
Posts: 118
Joined: Jan 2012

Sephie and Angela,

Please take care of your vaginas! Boy that sounds weird...LOL. Even if you do not want to "use" it, you need it to be "operable" for future examinations, and heaven forbid in case access is needed for a problem. If things are tight you can start with premarin, a hormone cream, that will help the tissue regain flexibility. Because anal cancer is NOT a hormone cancer the risks are extremely minimal and the benefits outweigh the risk. If you need to use your dilators to maintain or increase what you have. I KNOW what a real pain they are, but they will be a part of my life forever. Having gone through months of pelvic (vaginal) physical therapy, I had to stop treatment for two weeks to let a tear and infection heal. I lost at least 50% of the progress I made. I talked to my rad onc on Monday and he told that eventually the tissue would heal, but that indeed it would take awhile, to proceed slowly and not rush it. Hang in there.

Joanne

Angela_K
Posts: 374
Joined: Jan 2011

Really, I'm not worried about my vagina. I do use it, although the desire is not there.:) After much research and feedback from a variety of providers, I choose not to use synthetic premarin and have opted for bio-identical HT. I think your message about the dilator is such an important one!

I have learned that unlike natural menopause, radiation (considered surgical menopause) has left me with virtually no ovary function. No estrogen or progesterone at all. Even in menopause, your ovaries still produce some hormone. So sorry you are having problems, Sephie!!!Maybe, Sephie, your symptoms that came after treatment had something to do with your hormone depletion after radiation rather than the radiation itself? Or a combination of both. The following link gives more of an explanation similar to what my doctor expressed to me.

http://www.womenlivingnaturally.com/articlepage.php?id=97

(And, of course, I meant the benefits outweigh the risks in that first post.)

Blessings to all,
Angela

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network